Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 88, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 6, 2018, 11:21 PM CDT for Atchison County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 11:21 PM CDT (04:21 UTC)
- Expired
- Jun 7, 2018, 12:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS53 KEAX 070421
SVREAX
MOC005-070500-
/O.NEW.KEAX.SV.W.0088.180607T0421Z-180607T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1121 PM CDT WED JUN 6 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Atchison County in northwestern Missouri...
* Until midnight CDT.
* At 1120 PM CDT, a severe thunderstorm was located over Hamburg, or
20 miles northwest of Tarkio, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson and Phelps
City.
This includes Interstate 29 between mile markers 100 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4058 9530 4027 9530 4027 9556 4030 9556
4032 9561 4031 9565 4032 9566 4034 9562
4041 9566 4046 9564 4046 9568 4048 9570
4054 9565 4056 9568 4052 9571 4052 9575
4058 9577
TIME...MOT...LOC 0420Z 354DEG 24KT 4064 9568
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:27 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 6, 6:27 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 627 PM CDT Wed Jun 6 2018 .Discussion... Issued at 331 PM CDT WED JUN 6 2018 Tonight - Tomorrow: Upper level ridging centered over northern Mexico extends north northeast into the Central Plains. This puts the area on the fringes of this ridge and as a result thunderstorms will likely develop in NE and IA this evening. Models show very little consistency with this possible area of storms and only one model, the NMM, tracking precipitation into the area tonight, and does so by backbuilding to the south southwest, into the higher heights of the ridge. Think it's possible that storms move into northern MO/far northeastern KS tonight so have low end PoPs going for that potential. The wild card in this is what happens with an MCV over north central KS and south central NE that is slowly tracking to the east. A thunderstorm rapidly developed along the leading edge of the MCV. The environment in this area is characterized by extreme instability and weak shear with steep low to mid level lapse rates and high downdraft CAPE. This suggest that if storms move into northwestern MO/ northeastern KS later this afternoon that large hail and mainly damaging winds would be possible. Tomorrow, while dependent on whether storms move into the area overnight and any cloud debris left over, forecast soundings show very high instability with minimal inhibition by the early afternoon. It's very possible that scattered showers and thunderstorms develop in the heat of the day. Given the high instability, steep low level to mid level lapse rates, and an almost inverted V look to the soundings, think if we do get some storms, hail and gusty winds will be the main concerns. Lack of shear and a quickly stabilizing atmosphere after sunset should keep the chances mainly in the afternoon to early evening. Thursday Night - Tuesday: In the mid-term outlook, several short waves will be propagating down the back side of the ridge. This, combined with a moderately buoyant atmosphere and ample moisture supply from the low-level jet create a favorable scenario (perhaps scenarios) for MCS development. The next event is currently expected Thursday evening/Friday morning as a complex of storms is expected to develop in SE Nebraska and evolve into an MCS overnight and into Friday morning as it progresses SE. Models are out of sync regarding this scenario, however the consensus seems for this to propagate through the CWA early Friday morning as it weakens. Some strong to marginally severe storms cannot be ruled out at this time, but should be isolated in nature as the shear remains modest and hodographs do not favor organized development. Long-term, this trend of potential nocturnal/early morning thunderstorm complexes appears to remain through the weekend and perhaps longer before the ridge slides slowly by the middle of next week. With these nocturnal storm complexes much uncertainty remains as a result of the fact they can create large cold pools that non-convective mid-range and long-range models struggle to predict. These cold pools can have a drastic effect on the formation and track of MCS's so any further detail is very limited at this time. Overall, a fairly progressive/active weather pattern looks to be a safe bet. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 625 PM CDT WED JUN 6 2018 VFR conditions expected at terminals with greatest concern at STJ. Upstream storms in Iowa are expected to trend southwestward and weaken through the late evening, eventually nearing the STJ terminal space. Most probable time appears between 06-09Z for nearby thunderstorms. Otherwise probability seems too low for mention in TAF at KC area terminals, but will reevaluate during 06z TAF issuance. Additional convection on Thursday should remain west of terminals prior to 00z, although dense high clouds are expected. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB/Dean Aviation...Blair
Hazardous weather outlook, Jun 6, 4:57 AM CDT, 18 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 457 AM CDT Wed Jun 6 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 457 AM CDT Wed Jun 6 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few isolated storms are possible across far northwest MO after midnight. A few may become strong. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances and heat continue through the weekend. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 6, 8:22 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
822 PM CDT WED JUN 6 2018
MOZ006>008-016-017-070200-
Schuyler MO-Putnam MO-Mercer MO-Adair MO-Sullivan MO-
822 PM CDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...PUTNAM...
MERCER...NORTHERN SULLIVAN AND SCHUYLER COUNTIES UNTIL 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to 10 miles west of Centerville
to 6 miles east of Sun Valley Lake. Movement was south at 35 mph.
Wind gusts up to 50 mph will be possible with these storms. A wind
shift will proceed the line of thunderstorms well in advanced.
Locations impacted include...
Unionville, Lancaster, Princeton, Queen City, Greentop, Downing,
Mercer, Lineville, Glenwood, Newtown, Pollock, Lucerne, Worthington,
Livonia, Harris, Powersville, Pleasanton, South Lineville and Lemons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4032 9235 4029 9305 4032 9376 4058 9377
4060 9235
TIME...MOT...LOC 0120Z 358DEG 30KT 4079 9241 4069 9306 4087 9394
GranaSpecial weather statement, Jun 6, 9:47 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
947 PM CDT WED JUN 6 2018
MOZ002>004-070330-
Worth MO-Gentry MO-Nodaway MO-
947 PM CDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHERN GENTRY AND
NORTHEASTERN NODAWAY COUNTIES UNTIL 1030 PM CDT...
At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Eagleville to near Irena to
near Bedford. Movement was south at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Albany, Grant City, Hopkins, Ravenwood, Irena, Sheridan, Parnell,
Pickering, Gentry, Worth, Allendale and Denver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 9424 4047 9423 4047 9422 4021 9422
4028 9464 4057 9506
TIME...MOT...LOC 0247Z 015DEG 22KT 4043 9417 4055 9444 4070 9470
GranaThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:22 PM CDT | Special Weather Statement | EAX | Mercer, Putnam, Schuyler | 38 min |
| Jun 6, 9:47 PM CDT | Special Weather Statement | EAX | Worth | 43 min |
| Jun 6, 11:54 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 51 min |
| Jun 7, 12:01 AM CDT | Special Weather Statement | EAX | Cass, Jackson | 44 min |
| Jun 7, 12:41 AM CDT | Special Weather Statement | EAX | Andrew, Holt, Nodaway | 49 min |
| Jun 7, 1:11 AM CDT | Special Weather Statement | EAX | Buchanan, Clinton, Platte | 64 min |
| Jun 7, 5:51 PM CDT | Special Weather Statement | EAX | Randolph | 24 min |
| Jun 7, 6:16 PM CDT | Special Weather Statement | EAX | Saline | 29 min |
| Jun 7, 6:31 PM CDT | Special Weather Statement | EAX | Chariton | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.